Alcohol-induced pseudo-Cushing's syndrome is a disorder in which patients exhibit clinical and/or biochemical features similar to those in patients with Cushing's syndrome, but these features, related to alcohol abuse, may be transient and resolve during abstinence from alcohol. In most previous reports of alcohol-induced pseudo-Cushing's syndrome, detailed endocrinologic data supporting a diagnosis of Cushing's syndrome have been lacking. This report describes a patient with clinical features of Cushing's syndrome, increased plasma ACTH values, and elevated levels of basal urinary free cortisol and 17-hydroxysteroids that were not suppressed by low-dose dexamethasone but were suppressed by high-dose dexamethasone. Detailed test results were indistinguishable from those in Cushing's disease, which had been the initial diagnosis. When an occult history of alcohol abuse was discovered, the suspicion of alcohol-induced pseudo-Cushing's syndrome was raised. During an extended hospitalization and abstinence from alcohol, abnormal endocrinologic test results gradually became normal. This patient also demonstrated a further complicating feature, a left adrenal mass, which appeared to be a benign, coincidental lesion. Because of the high prevalence of alcohol abuse and the possibility that test results may be identical to those in Cushing's disease, clinicians should be familiar with this disorder to avoid misdiagnosis and inappropriate therapy.
If irritation develops, alclometasone dipropionate cream should be discontinued and appropriate therapy instituted. Allergic contact dermatitis with corticosteroids is usually diagnosed by observing a failure to heal rather than noting a clinical exacerbation, as with most topical products not containing corticosteroids. Such an observation should be corroborated with appropriate diagnostic patch testing. If concomitant skin infections are present or develop, an appropriate antifungal or antibacterial agent should be used. If a favorable response does not occur promptly, use of alclometasone dipropionate cream should be discontinued until the infection has been adequately controlled.